Alert archive / Alabama / Areal Flood Warnings in 2020
Areal Flood Warning 21, NWS Huntsville, AL
NWS Huntsville, AL issued this areal flood warning at Feb 10, 2020, 1:18 PM CST for 4 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2020, 1:18 PM CST (19:18 UTC)
- Expired
- Feb 10, 2020, 5:15 PM CST
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeKalb County, AL, Jackson County, AL, Madison County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 465 m²/s²
- 0-3 km storm-relative helicity
- 585 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this areal flood warning went out at Feb 10, 10:47 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 10, 10:47 AM CST, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1047 AM CST Mon Feb 10 2020 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 844 AM CST Mon Feb 10 2020 Heavy rainfall continues to overspread northwest AL, with light to moderate rain further east. Rain rates of 0.3-0.6 per hour are being observed in northwest AL, with 1.5-2.0in since Midnight in a few spots. The WPC High Risk and our Flash Flood Watch looks spot on with many areas already nearing or exceeding 3-6hr flash flood guidance, so we may have flooding problems very soon. No big changes to today's forecast. Thunderstorms have thus far remained mainly over MS, but this could change as elevated theta-E advection persists. The HRRR suggests a shift south of the heaviest precip band this afternoon. Will assess this as well. .SHORT TERM...(Tonight through Wednesday) Issued at 319 AM CST Mon Feb 10 2020 The frontal boundary should be nearing the Tennessee Valley this evening, becoming quasi-stationary in the overnight and during much of Tuesday. Strong isentropic upglide in the 285-300K range, with high precipitable water amounts well over 1.25 inches, peaking at times near 1.5 inches means more locally heavy rainfall continuing tonight. We can add another 1-2.5 inches tonight, with running totals by daybreak Tuesday ranging from 2-4 inches not out of the question. The heaviest axis of rain should occur near and just north of the where the front sets up (where the maximum rainfall rates normally occur in these situations). A brief "break" in the heaviest rain is expected on Tuesday, as the frontal boundary moves a bit south of the region. The respite will short lived, as the boundary is expected to return northward as a warm front Tue night into Wed. .LONG TERM...(Wednesday night through Sunday) Issued at 319 AM CST Mon Feb 10 2020 An active day is setting up for Wednesday, as we are now looking at a duel threat for flooding and severe thunderstorms. Our primary focus remains on the threat for life threatening flooding, and the additional rainfall expected late Wednesday will only worsen ongoing flooding issues. Everyone in the Tennessee Valley needs to continue to monitor the flooding situation throughout the week, and heed any and all warnings to protect life and property. Residents in and near area creeks/rivers and flood prone areas need to remain on high alert, as this has the potential to be one of the more significant flooding events we have seen in some time. Do not drive around barricades on roads, or on roads you cannot see. By Wednesday, the cutoff low becomes more of an open wave, and the H5 trough will begin to take on a neutral tilt as the axis centers over the Great Plains. Winds aloft will intensify along the southeastern axis of the trough, and upper level divergence will continue to intensify. Near the sfc, a frontal wave will form along the east coast of Texas, and lift northeast as a deepening sfc low. This will finally lift the stalled frontal boundary north of the area by late morning, and rich warm air advection will persist throughout the afternoon hours. This will set the stage for additional heavy rainfall as PWs near 1.5" by Wednesday evening, well above the 90th percentile for this time of year. There may be brief breaks in the rain following the warm frontal passage Wednesday afternoon, but will maintain likely PoPs throughout the afternoon given the moist airmass in place. A steepening pressure gradient will lead to an intensifying LLJ/H85 jet over central and northern MS Wednesday afternoon. Expect this to aid in warm air and moisture transport Wednesday evening, as the sfc low tracks into northern MS. Some spatial and temporal differences exist between the ECMWF, NAM, and GFS, but the current consensus is that the sfc low will be situated somewhere between Memphis and Nashville by 00z Thursday, under a 55+kt H85 jet axis. A cold front will begin to enter NW AL shortly after, and this will be our primary focus for strong to severe storms and heavy downpours. While the threat for severe storms seems to be increasing, our overall confidence in this is not very high yet for a few reasons. First, our severe threat will strongly depend on the track and strength of the sfc low. If guidance continues to trend slightly farther north or deepens the low, stronger advection will take place ahead of the cold front and we will have a more favorable airmass in place for deep convection. Second, while it is the cool season and it does not take much instability to get strong storms, it does take some, and current thermodynamic profiles appear marginal at best. Our concern with this is that updrafts will not be able to sustain themselves given the strong shear profiles in place. As is typical with cool season events, shear profiles are quite impressive with 60+kts of bulk shear and 0-3km SRH in the 400-500 m2/s2 range. This certainly has the potential to change as we get closer in time, however, as we have seen in recent events. With saturated soils, the risk for tree damage/power outages will be heightened Wednesday night as winds will be on the gusty side. For now, we will continue to mention the potential for strong to severe storms, but with low confidence. We expect to pick up an additional 1-2" of rain between Wednesday and Thursday morning, when the cold front exits our area to the east. This will all be runoff, and will further exacerbate ongoing flooding issues. Temperatures will fall fairly quickly Thursday evening, and low temperatures will plummet into the upper 20s by Friday morning. High temperatures will struggle to get much above the upper 40s on Friday, but a warming trend will take place over the weekend. An active pattern will resume late in the weekend, as another system is forecast to bring additional rain to the area on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1047 AM CST Mon Feb 10 2020 Band of steady SHRA to +SHRA and TS will shift just southeast of KMSL and KHSV this afternoon. Will maintain prevailing MVFR with ceilings below 020agl with TEMPO LIFR ceilings below 005agl. The threat of +SHRA and TS will shift back north tonight with IFR and LIFR conditions likely at times. The SHRA and TS will shift southeast behind a cold front after 13-16Z with a wind shift to the northwest. However, maintained IFR ceilings below 010agl at both TAFs. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through Tuesday afternoon for ALZ001>010-016. TN...Flash Flood Watch through Tuesday afternoon for TNZ076-096-097. && NEAR TERM...17 SHORT TERM...RSB LONG TERM...25 AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 10, 5:10 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 510 AM CST Mon Feb 10 2020 ALZ001>010-016-TNZ076-096-097-110015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 510 AM CST Mon Feb 10 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Multiple rounds of locally heavy rain from numerous showers and thunderstorms are expected across the region from today and tonight. Two to four inches of rainfall possible through late tonight, with locally higher amounts. This will result in an enhanced threat for flash flooding and areal flooding, and worsen river flooding in the Tennessee Valley. A Flash Flood Watch is in effect for the entire area. If you encounter a flooded road, please turn around, don't drown. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... A Flash Flood Watch continues for the Tennessee Valley through late Tuesday afternoon. Rain chances will lessen somewhat on Tuesday, as a frontal boundary moves further to the south. The front however should return as a warm front Tuesday night and on Wednesday, bringing higher chances for more heavy rainfall. Total rainfall amounts into Tuesday should range from 2 to 5 inches, with locally higher amounts. This will continue an enhanced threat for flash and areal flooding, and worsen river flooding in the Tennessee Valley. Strong to severe thunderstorms are possible Wednesday and Wednesday night, in addition to another round of heavy rainfall. The primary threat to life and property will continue to be flooding, but damaging wind gusts and a few tornadoes cannot be ruled out. A risk for tree damage and power outages is also possible, as winds will be on the gusty side. Because of saturated soils, any additional rainfall will be entirely runoff, exacerbating ongoing flooding. For more information, please refer to the Flash Flood Watch product. .SPOTTER CALL TO ACTION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time. However...timely reports of flooding will be greatly appreciated.
In the hours before
Special weather statement, Feb 10, 10:19 AM CST, 2 hours 59 minutes before
Special Weather Statement National Weather Service Huntsville AL 1019 AM CST Mon Feb 10 2020 ALZ003-004-007-016-101830- Franklin AL-Lawrence-Morgan-Cullman- 1019 AM CST Mon Feb 10 2020 ...Significant Weather Advisory for Heavy Rainfall and Localized Flooding across north central Alabama and northwest Alabama... Showers and thunderstorms are producing heavy rainfall across north central Alabama and northwest Alabama. Up to 2 inches is possible through 1230pm CDT, which may cause localized flooding, especially near drainage ditches, creeks, or streams. If rising water begins to approach your location, move to higher ground immediately. In addition, motorists should use caution, and be alert for ponding on area roadways. Slow down to avoid hydroplaning. Stay tuned to NOAA Weather Radio, or a favorite local media outlet, for further statements or updates from the National Weather Service in Huntsville. GH
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 2:20 AM CST | Special Weather Statement | HUN | Lauderdale | 40 min |
| Feb 10, 3:34 AM CST | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 30 hr |
| Feb 10, 3:49 AM CST | Special Weather Statement | HUN | Franklin | 41 min |
| Feb 10, 9:23 AM CST | River Flood Warning | HUN | Madison | 40 hr |
| Feb 10, 9:23 AM CST | River Flood Warning | HUN | Lawrence | 5 days |
| Feb 10, 11:30 AM CST | Areal Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 12 hr |
| Feb 10, 1:41 PM CST | River Flood Warning | HUN | Limestone, Morgan | 13 hr |
| Feb 10, 1:54 PM CST | Flash Flood Warning | HUN | Cullman, Franklin, Lawrence, Marshall, Morgan | 3 hr |
| Feb 10, 5:03 PM CST | Areal Flood Warning | HUN | DeKalb, Jackson, Madison, Marshall | 6 hr |
| Feb 10, 9:22 AM CST | River Flood Warning | HUN | Franklin, Lincoln | 24 hr |
Nearby
Areal Flood Warnings in Alabama, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.